Q; 52 year old chronically ill female is admitted to ICU with hypotension, tachycardia and elevated anion gap metabolic acidosis. Patient is ruled out for lactic acidosis as well as ketoacidosis. Toxicology screen is negative. Osmolar gap is normal. Patient does not take any prescription medicine. Due to severe acidosis renal service is consulted for continuous renal replacement therapy (CRRT). Renal fellow in his note wrote "suspected pyroglutamic acidosis". Out of the following which over the counter drug can cause pyroglutamic acidosis in therapeutic dose?
A) Aspirin (ASA)
B) Acetaminophen (Tylenol)
D) Ranitidine (H2 Blocker)
E) Calcium Carbonate (TUMS)
Acetaminophen if taken on regular basis, despite at therapeutic doses may cause anion gap metabolic acidosis. This is distinct from any other form of acidosis, and occurs due to the accumulation of pyroglutamic acid. For unknown reason chronically ill and malnourished females are more susceptible to it. Proposed mechanism is due to either congenital or acquired glutathione deficiency secondary to malnourishment. Two other drugs found to be associated with it are flucloxacillin and vigabatrin. It is also described with pregnancy. Other name for this acidosis is 5-oxoprolinemia. Diagnosis is via presence of high pyroglutamic acid, either in urine or blood. Treatment is correction of acidosis, avoidance of risk factors and replenishment of glutathione stores.
1. Humphreys BD, Forman JP, Zandi-Nejad K, et al. Acetaminophen-induced anion gap metabolic acidosis and 5-oxoprolinuria (pyroglutamic aciduria) acquired in hospital. Am J Kidney Dis 2005; 46:143.
2. Duewall JL, Fenves AZ, Richey DS, et al. 5-Oxoproline (pyroglutamic) acidosis associated with chronic acetaminophen use. Proc (Bayl Univ Med Cent) 2010; 23:19.